Texas, 2013

Hail in Texas, May 9, 2013

May 9, 2013 · NWS OUN · 1 event in 1 county or zone

Moist and unstable air was in place across north Texas ahead of a weak frontal boundary. Several rounds of thunderstorms occurred throughout the afternoon and evening across western north Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Moist and unstable air was in place across north Texas ahead of a weak frontal boundary. Several rounds of thunderstorms occurred throughout the afternoon and evening across western north Texas. Most were sub-severe, due to weak deep-layer wind shear, but one yielded a large hail report.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 9, 5:19 PM CST, 41 minutes earlier.

Area forecast discussion, May 9, 5:19 PM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
619 PM CDT THU MAY 9 2013

.AVIATION...
0Z TAFS... SCATTERED SHOWERS/STORMS WILL AFFECT PARTS OF OK AND
WESTERN NORTH TEXAS TONIGHT INTO FRI MORNING. SHOWERS/STORMS MAY
LINGER INTO FRI AFTERNOON IN PARTS OF CENTRAL/SOUTHERN OK AND
WESTERN NORTH TEXAS BUT CHANCES TOO LOW FOR MENTION IN THE TAF.
STRONG AND VARIABLE WINDS AND HAIL COULD BE POSSIBLE WITH/NEAR ANY
OF THE STORMS TONIGHT INTO EARLY FRI.

&&

.PREV DISCUSSION... /ISSUED 252 PM CDT THU MAY 9 2013/

DISCUSSION...
COMPLEX WEATHER FORECAST THIS EVENING. MULTIPLE BOUNDARIES ARE IN
THE AREA AND CLOUDINESS HAS LIMITED WARMING. BUT MESOANALYSIS
SHOWS INSTABILITY HAS BEEN INCREASING AND CIN WEAKENING. 12Z OUN
SOUNDING SHOWED IT WOULD NOT TAKE MUCH WARMING TO ELIMINATE THE
CIN. WATER VAPOR SATELLITE ALSO SHOWS WHAT APPEARS TO BE A WAVE
MOVING THROUGH WEST TEXAS AND BEGINNING TO ENHANCE LIFT. OVERALL
RESULT SHOULD BE SCATTERED STORMS DEVELOPING THIS AFTERNOON AND
EVENING. INSTABILITY IS HIGH ENOUGH THAT SEVERE WEATHER WILL BE
POSSIBLE. STORM CHANCES WILL PERSIST INTO TOMORROW EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  55  76  51  73 /  50  20  10  10
HOBART OK         54  75  50  76 /  50  20  10  10
WICHITA FALLS TX  55  78  53  79 /  40  30  10  10
GAGE OK           49  71  48  74 /  30  10  10  20
PONCA CITY OK     56  73  50  74 /  50  20  10  20
DURANT OK         58  79  55  78 /  40  30  20   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

25/25/25
Hazardous weather outlook, May 9, 10:55 AM CST, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT THU MAY 9 2013

OKZ004>048-050>052-TXZ083>090-100000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT THU MAY 9 2013

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF OKLAHOMA AND
NORTH TEXAS.

LOCATION...THE SLIGHT RISK AREA IS SOUTH OF A LINE FROM HOLLIS TO ELK CITY
TO TALOGA TO MEDFORD.

TIMING...2 PM UNTIL MIDNIGHT

HAZARDS...LARGE HAIL TO BASEBALL DIAMETER...DAMAGING WIND...ISOLATED
TORNADOES.

DISCUSSION...
SURFACE MOISTURE WILL CONTINUE TO INCREASE THIS AFTERNOON SOUTH OF A
SLOWLY-MOVING COLD FRONT. CONVERGENCE ALONG THE FRONT...AND SURFACE HEATING
WITH ITS ASSOCIATED LOW-LEVEL INSTABILITY...WILL SUPPORT THE DEVELOPMENT
OF THUNDERSTORMS THIS AFTERNOON AND EVENING. STRONG INSTABILITY ALOFT WILL
THEN SUPPORT LARGE HAIL AND STRONG WINDS WITH MANY OF THE STORMS. SUPERCELL
STRUCTURES ARE EXPECTED IN SOME CASES...AND TORNADOES MAY OCCUR WITH THESE
STORMS...WHICH WILL BE MOST LIKELY ACROSS THE SOUTHWEST PARTS OF OKLAHOMA
AND WESTERN NORTH TEXAS THIS AFTERNOON. STORMS ARE EXPECTED TO WEAKEN WITHIN
SEVERAL HOURS AFTER SUNSET.

PROBABILITY TABLE...VALID THROUGH 700 AM CDT FRIDAY MAY 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
THERE ARE LOW CHANCES FOR THUNDERSTORMS INTO THE WEEKEND. NONE ARE EXPECTED
TO BE SEVERE.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM FRIDAY.

CMS

In the hours before

Special weather statement, May 9, 4:56 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
556 PM CDT THU MAY 9 2013

OKZ035-092330-
KIOWA OK-
556 PM CDT THU MAY 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIOWA COUNTY UNTIL
630 PM CDT...

AT 551 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
4 MILES SOUTH OF CARNEGIE TO 5 MILES NORTHWEST OF COOPERTON...MOVING
NORTHEAST AT 10 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3504 9897 3512 9863 3510 9862 3501 9862
      3501 9861 3495 9862 3484 9896
TIME...MOT...LOC 2251Z 237DEG 10KT 3504 9863 3493 9893

..SPEG.
Special weather statement, May 9, 5:46 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
646 PM CDT THU MAY 9 2013

TXZ083-100015-
HARDEMAN TX-
646 PM CDT THU MAY 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARDEMAN COUNTY
UNTIL 715 PM CDT...

AT 644 PM CDT...STRONG THUNDERSTORMS WERE LOCATED NEAR QUANAH AND 10
MILES SOUTH OF GOODLETT...MOVING EAST AT 5 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LAT...LON 3433 9981 3433 9964 3415 9970 3416 9989
TIME...MOT...LOC 2344Z 263DEG 5KT 3429 9978 3419 9986

..SPEG.
Local storm report, May 9, 5:49 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
649 PM CDT THU MAY 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             5 W TIPTON              34.50N 99.23W
05/09/2013  E1.00 INCH       JACKSON            OK   TRAINED SPOTTER

            ALSO HEAVY RAIN.

&&

MDAY
Special weather statement, May 9, 5:49 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
649 PM CDT THU MAY 9 2013

OKZ024-100015-
CANADIAN OK-
649 PM CDT THU MAY 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CANADIAN COUNTY
UNTIL 715 PM CDT...

AT 644 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
OF COGAR...MOVING NORTHEAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3568 9807 3547 9787 3538 9805 3537 9829
      3540 9831 3549 9831
TIME...MOT...LOC 2344Z 231DEG 19KT 3543 9822

..SPEG.
Special weather statement, May 9, 5:50 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
650 PM CDT THU MAY 9 2013

OKZ035-100015-
KIOWA OK-
650 PM CDT THU MAY 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KIOWA COUNTY UNTIL
715 PM CDT...

AT 648 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
COOPERTON...MOVING EAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3501 9899 3508 9862 3501 9862 3486 9862
      3485 9882 3484 9882 3483 9883 3483 9896
TIME...MOT...LOC 2348Z 263DEG 17KT 3494 9889

..SPEG.
Local storm report, May 9, 5:55 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
655 PM CDT THU MAY 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             7 W TIPTON              34.50N 99.26W
05/09/2013  E1.00 INCH       JACKSON            OK   TRAINED SPOTTER

&&

MDAY

The radar

The Altus AFB radar (KFDR), 70 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hardeman

When
May 9, 6:00 PM CST
Where
Hardeman County, Quanah
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
34.300, -99.740

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439605.